News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Chest symptoms

Question: 21 yr. old female w/ chest pain


 LexiA - Tue Sep 20, 2005 12:55 pm

Like the subject says, I'm a 21 year old female who has been having some serious symptoms for almost two years that I feel like doctors are not taking seriously. I will try to make this as short and to the point as possible:

January 2004: As I would drift off to sleep at night, I would begin to develop this panic feeling and I would have dizziness, chest discomfort, and an ache or tingle in my left arm/hand. I would lose all energy. I had none of these symptoms in the daytime or during activity or exercise. I did suffer from migraines more than usual when these spells would occur. (I usually have a migraine every few months, during these night spells I would have migraines anywhere from 3 times a week to every day.)

Over the spring 2004 I was given an EKG, CAT Scan, and several blood tests. Everything came back normal, and after trying several medications that made me feel like I was having a heart attack, I was prescribed Atenolol (25mg). The doctor felt I had high blood pressure, but I don't think my pressure is high enough to need medicating. (At the doctor's office it is high because I have such a hospital phobia, my anxiety is through the roof! When I check it regularly at home however it ranges from 115-130/78-89.)

So I've been on Atenolol from April 2004 to now and these symptoms went away for the most part. My migraines were less often as well. Then last Sunday I got up in the middle of the night convinced that I was dying or something. I had chest discomfort, the tingly ache in the arm, nausea, and dizziness so bad that I could barely hear my own thoughts. I was scared to move. When I finally made it to my friend's room, she said that my heart was beating very fast, then it got normal, but anytime I made a sudden movement it would speed up again. I sat up for 3-4 hours like this.

I took my Atenelol the next morning, and I felt a sharp pain in my chest and I felt weak the rest of the day. I was convinved it was the medicine, so I took half of a pill on the next day. I went to the ER, was basically patted on the back and told I need to wean myself off the Atenelol and that I was too young to have heart trouble.

So...I still felt a little off the rest of the week and then felt better over the weekend, when suddenly last night I had the same attack I had a week ago only even worse. I was *this* close to calling 911. It eventually eased off after staying up for 3 hours. Yesterday I also didn't take my medication - today was the last day I would be taking it. I ended up taking it at 1 in the morning and that helped the pain a bit.

I can't get an appointment with a doctor until Oct 11. I've seen 3-4 doctors about this and everyone says they can't find anything. I'm scared out of my mind - to be young and having symptoms like a heart attack or stroke is terrifying, which probably makes me feel physically even worse.

What could be going on, and why does it occur mostly at night when I try to go to sleep? I feel like my spirit is leaving my body when this happens. I can't think clearly either. It was followed by a headache. I'm scared to go to bed at night. :(

I am about 50 pounds overweight but have totally changed my diet as of late 2003 and do exercise a few times a week - I am having tons of trouble losing weight no matter what I do but that may be related to my Polycystic Ovary Syndrome, according to my gyno - who I do have an appointment with tomorrow. I'm hoping she can get me to a doctor sooner than the Oct 11.
 Dr. Safaa Mahmoud - Wed Aug 09, 2006 7:28 pm

User avatar Dear LexiA,

Cardiac causes, should be excluded in any case of chest pain especially if the pain is similar to that caused by cardiac ischemia. Some other cardiac causes like Mitral Valve prolapse give pain that may be similar to that of ischemic heart disease and is usually associated with palpitation.These conditions should be investigated by ECG, stress ECG, Echocradiography and cardiac catheter if needed.

I would also suggest that these symptoms could represent Panic attacks.
The symptoms of a panic attack appear suddenly, without any apparent cause. They may include

Racing or pounding heartbeat
Chest pains
Dizziness, lightheadedness, nausea
Difficulty breathing
Tingling or numbness in the hands
Flushes or chills
Dreamlike sensations or perceptual distortions
Terror--a sense that something unimaginably horrible is about to occur and one is powerless to prevent it
Fear of losing control and doing something embarrassing
Fear of dying
Flushed Face and Chest
A panic attack typically lasts for several minutes and is one of the most distressing conditions that a person can experience.

For more information visit our web site:
http://www.doctorslounge.com/psychiatry ... /panic.htm

Follow up with your doctor is essential.
Hope you find this information useful. Keep us updated.
Best regards,
 Lilium - Sat Jul 07, 2007 11:18 pm

Hi - I'm sorry for what you've gone through!
it's truly scary and horrible.

and this is an old post, I know, but if you get this..

I'd like to know how you're doing now??

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here